Lake Huron, 2022Marine Thunderstorm Wind in Lake Huron, April 24, 2022
April 24, 2022 · NWS DTX · 1 event in 1 county or zone
A thunderstorm moving through Saginaw Bay produced a wind gust near 50 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving through Saginaw Bay produced a wind gust near 50 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 24, 1:48 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 24, 1:48 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
248 PM EDT Sun Apr 24 2022
.DISCUSSION...
Very slow destabilization of the boundary layer ongoing locally late
this afternoon, afforded via a combination of solid diabatic heating
/temps of lower 80s many locales/ and maintenance of mid-upper 50s
dewpoints. Attention immediately upstream as a linear axis of
loosely organized convective showers featured within a plume of
slightly higher moisture content within general pre-frontal
troughing eases eastward while individual cells race northeast. The
underlying forcing/convergence remains rather weak, but some degree
of convective expansion across south-central lower mi remains
possible over the next several hours as heightened pockets of upward
vertical motion attempt to capitalize on the modest thermodynamics
but pronounced 0-6 km bulk shear. Recent CAMs guidance still suggest
a very narrow window both in time and space for greater convective
organization to materalize within this environment - centered
between 20z and 00z mainly northwest of a Howell to Sandusky line
(highest Saginaw Valley). Forecast reasoning on potential convective
threats outlined in earlier forecasts hold - lackluster projection
of instability within a largely unidirectional wind field lends
mainly to the possibility of isolated occurrences of stronger winds
reaching the surface. Even less supportive environment across metro
Detroit, as convective potential is unlikely until after 00z.
Trailing cold front arrives overnight, maintaining at least a chance
of shallow convection into the early morning hours as moisture pools
along the advancing surface to 950 mb frontal slope.
Elevated frontal zone briefly stalls across southeast Michigan into
Monday, as the boundary aligns parallel to the mean flow. This will
leave at least southern and eastern sections of the region
susceptible to additional intervals of light rainfall development
throughout the daylight period, as strong southwest flow atop the
frontal slope offers periodic moist ascent. Higher precipitation
potential with southeastward extent. Extensive cloud cover and the
shower prospects within a cooler post-frontal environment favors
limited diurnal temperature recovery - temperatures generally parked
in the 50s. Ensuing period of cold/dry air advection as stronger
height falls commence Monday night sets the initial stage for a more
meaningful midweek cooldown.
Mid level closed low pivots through Tuesday, solidifying a below
average temperature regime with a secondary surge of cold air
characterized by 850 mb temperatures below -10c. System generally
lean on moisture quality, but advent of greater mid level cyclonic
flow and accompanying uptick in mid level lapse rates may support a
few light late day rain showers /mainly north/ and inconseqential
snow showers Tuesday night. Coldest conditions noted Wednesday, as
deep layer northwest flow ensures readings hold in the 40s through
the day. Slow moderating trend within a generally dry and stable
environment Thursday and Friday.
&&
.MARINE...
As low pressure continues to move across the northern Great Lakes
region this afternoon, winds out ahead of an approaching cold front
will continue to be gusty. A Small Craft Advisory continues for all
nearshore zones until the early evening. The cold front then pushes
across Michigan overnight tonight. Southerly winds ahead of the
front will give way to westerly flow behind the front going through
the day on Monday. Chances for rain and some stronger storms will
continue through the evening. Rain chances then stick around on
Monday before marine conditions briefly settle down later Monday.
&&
.HYDROLOGY...
Scattered to numerous showers and thunderstorms will occur across Se
Mi this afternoon and evening. Due to the convective nature of the
precipitation, rainfall totals will be highly variable across the
area. The pattern will be more conducive to fast moving convection,
which will limit any one location from receiving high rainfall
totals. Rainfall amounts up to a quarter inch are certainly possible
within the stronger thunderstorms.
A region of light rain is then forecast to expand across Se Mi late
tonight/Monday morning and persist into the afternoon. Rainfall
chances and total rainfall amounts have been increasing over the
last couple model cycles. At this stage in the forecast, rainfall
amounts on Monday of a tenth to three tenths of an inch are becoming
more likely.
&&
.PREV DISCUSSION...
Issued at 147 PM EDT Sun Apr 24 2022
AVIATION...
Surface winds have picked up this afternoon out of the southwest as
mixing depths tap into strong lower level flow. Widespread gusts of
20 to 30 knots are being observed at issuance time. These gusts will
maintain through this afternoon and early evening. There is
increasing cloud cover ahead of a cold front with a broken line of
showers and thunderstorms expected to impact southeast MI later this
afternoon and early evening. MBS and FNT will be the first impacted
between 21-24Z and then PTK and terminals south between 22-02Z. There
is a possibility for some isolated severe storms. While greater
certainty in thunderstorms remains across FNT/MBS, have added TEMPO
thunder groups for remainder of TAF sites. Some indicate some weak
instability remaining in the 00-03Z time frame to support this. Clouds
lift back into VFR tonight after broken line of precipitation clears
to the east. Cold front arrives later tonight and lingers into
Monday across western Lake Erie. This will bring renewed lower clouds
tomorrow and more rain chances by tomorrow morning and afternoon.
For DTW...SCT clouds at 5kft heights to start this TAF period. Then
lower ceilings at MVFR expected with a broken line of showers and
thunderstorms affecting DTW between 23 and 02Z. Have included TEMPO
group for TSRA at DTW. More scattered coverage of 5kft ceilings
after midnight with the passing of the cold front.
DTW THRESHOLD PROBABILITIES...
* Medium for cigs aob 5000 feet late this afternoon becoming high
for evening hours, then low overnight.
* Low to medium for thunderstorms from 22-02z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 8 PM EDT this evening for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT this evening for LEZ444.
&&
DISCUSSION...MR
MARINE.......SS
HYDROLOGY....SC
AVIATION.....AA
You can obtain your latest National Weather Service
forecasts online at www.weather.gov/detroit.Hazardous weather outlook, Apr 24, 2:47 AM EST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
347 AM EDT Sun Apr 24 2022
MIZ047>049-053>055-060>063-068>070-075-076-082-083-250800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
347 AM EDT Sun Apr 24 2022
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected this afternoon and
evening. Slight and marginal risks for severe weather extend across
Southeast Michigan. The higher severe weather chances are north of a
Howell to Harbor Beach line, which includes Flint and the Tri Cities.
The potential for severe weather will mainly be between 3 PM and 11
PM today. The strongest storms will be capable of producing wind
gusts to 60 MPH and hail to one inch in diameter as they move from
southwest to northeast at 50 MPH. An isolated tornado is possible.
These storms will develop within a corridor of weak instability ahead
of a cold front. Very strong winds aloft will combine with the weak
instability to create the severe thunderstorm risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Dispatchers...Please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
347 AM EDT Sun Apr 24 2022
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible this afternoon and evening.
Some of these storms may be strong. The strongest storms are expected
within the nearshore waters. This is because the storms are expected
to weaken as they move out across the cold waters of the open lakes.
The strongest storms will be capable of producing wind gusts to 45
knots and hail to one inch in diameter as they move to the northeast
at 40 knots. The storms will develop in advance of a cold front.
Small craft advisories also remain in effect for the all nearshore
waters today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
SC
In the hours before
Special weather statement, Apr 24, 2:41 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
341 PM EDT Sun Apr 24 2022
MIZ047-242030-
Midland MI-
341 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of northwestern Midland
County through 430 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Pleasant, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Oil City around 355 PM EDT.
Coleman around 405 PM EDT.
Edenville around 415 PM EDT.
Other locations impacted by this storm include Hope and North
Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8419
4349 8461
TIME...MOT...LOC 1940Z 226DEG 40KT 4357 8481
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AASpecial weather statement, Apr 24, 3:44 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
444 PM EDT Sun Apr 24 2022
MIZ060-061-242145-
Shiawassee MI-Genesee MI-
444 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of southeastern
Shiawassee and southwestern Genesee Counties through 545 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morrice, or near Perry, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bancroft around 450 PM EDT.
Byron around 455 PM EDT.
Durand and Gaines around 500 PM EDT.
Lennon around 505 PM EDT.
Swartz Creek around 510 PM EDT.
Flushing around 515 PM EDT.
Other locations impacted by this storm include Shaftsburg and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4310 8381 4283 8382 4278 8398 4278 8434
TIME...MOT...LOC 2044Z 228DEG 47KT 4280 8414
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MRSpecial weather statement, Apr 24, 4:29 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
529 PM EDT Sun Apr 24 2022
MIZ049-054-242230-
Huron MI-Tuscola MI-
529 PM EDT Sun Apr 24 2022
...An area of showers containing isolated thunderstorms will impact
portions of northwestern Tuscola and Huron Counties through 630 PM
EDT...
At 528 PM EDT, Doppler radar was tracking showers and isolated
thunderstorms over Unionville, or near Akron, moving northeast at 60
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Gagetown and Owendale around 540 PM EDT.
Pigeon around 545 PM EDT.
Elkton around 550 PM EDT.
Bad Axe around 555 PM EDT.
Port Austin and Kinde around 605 PM EDT.
Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Redman, Filion, Colling, Huron City, Colwood,
Wisner, Grindstone City and Bay Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4407 8286 4400 8270 4399 8270 4346 8352
4360 8369 4374 8352 4379 8348 4381 8349
4394 8336 4395 8334 4400 8328 4403 8310
4407 8304
TIME...MOT...LOC 2128Z 225DEG 51KT 4363 8349
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MRLocal storm report, Apr 24, 4:55 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
555 PM EDT SUN APR 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL ARGENTINE 42.79N 83.83W
04/24/2022 M1.00 INCH GENESEE MI TRAINED SPOTTER
&&
SSMarine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- April 24, 4:58 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.950, -83.280
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 24, 2022$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Texas, April 24 to 25, 2022$100,000 · 4 events
- Tornado and Damaging Winds in Illinois, April 24, 2022EF1 · 3 events
- High Surf in Hawaii, April 24 to 25, 20228 events
- Damaging Winds in Michigan, April 24, 2022$10,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 24, 20221 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, April 24, 20221 in hail · 4 events
- Winter Weather in Colorado, April 24 to 25, 20223 events
- High Wind in South Dakota, April 24, 202253 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, April 24, 20221 in hail · 2 events
- Heavy Snow in Colorado, April 24 to 26, 20222 events
- Hail in Texas, April 24, 20221.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014725.